One of the most popular over-the-counter pain relievers on the market is acetaminophen, which is also an ingredient in several other over-the-counter and prescription medications. Although it is generally considered safe, medical experts warn about the dangers of some acetaminophen interactions. Individuals who take acetaminophen should avoid other drugs that can put a strain on the liver. This can include other medications that contain acetaminophen, isoniazid, and alcohol. Patients should also be careful when taking acetaminophen with blood thinners, since this can increase the chances of unusual or heavy bleeding.
Acetaminophen is very effective at relieve minor aches and pains. It is also an effective fever reducer, and it is sometimes an ingredient in cold medications. This medication is considered safe when taken properly, but improper use can lead to liver failure. Most health experts agree that a person should not take more than 4,000 milligrams of acetaminophen in a 24-hour period.
Many people may not be aware that mixing two seemingly safe acetaminophen-containing medications is one of the worst acetaminophen interactions. When this happens, a person is often unaware that he is taking too much of this drug. For example, if a person took both a cold medication containing 325 milligrams of acetaminophen and a pain reliever containing 650 milligrams of acetaminophen every four to six hours, he would have overdosed on acetaminophen by the end of the day. The liver would have a hard time processing this much acetaminophen, which may lead to poisoning, or acetaminophen toxicity.
Isoniazid and acetaminophen interactions can also be dangerous. This drug, which is used as a tuberculosis medication, can also put a strain on the liver, especially in large doses. When these two medications are mixed, there is a chance that the liver may fail.
Most medications containing acetaminophen also clearly list the dangers of alcohol and acetaminophen interactions. The liver helps process and break down both of these substances, and mixing them regularly could put severe strain on the liver. Regular drinkers who take this drug are typically more at risk of developing liver problems. Individuals who consume more than a few drinks each day are urged not to mix alcohol and acetaminophen.
Blood thinner and acetaminophen interactions can also be dangerous. As their name suggests, blood thinners are medications that thin the blood, and they are often used to help lower blood pressure. While it is not usually classified as a blood thinner, the presence of acetaminophen in the blood can make it harder for the blood to clot. As a result, individuals who are taking these two medications together may bleed and bruise easily.